Log in
Thyroid UK
91,908 members β€’ 106,176 posts

Side effects - Omeprazole

I have been taking Omeprazole for about 8yrs, and recently I have started to get side effects , redness on face with a rash, constipation and wind, all of which I have never had before, I was wondering if anyone else had had side effects from Omeprazole !!

18 Replies
oldest β€’ newest

Yes loads of nasty side effects.

1 like
Reply

I only take it occasionally and didn't experience anything but I have had red hot cheeks with a rash four times now when not on it and have no idea what causes that. It's not the time of year as I've had it in the winter as well as summer. Not eaten anything different or used anything different.

1 like
Reply

Me too lots of side affects-glad to say I come off mine-only took it for 3month's as you should not be on ppis long-term unless it was life threatening as the long term use does come with very serious conditions , alot of research has been done on them recently but GPS dish these tablets out like smarties and give no indication when to stop them - I had a awful itchy rash, moodchanges, and headaches and cramping, -the rebound effect of coming off this meds are awful too severe acid reflux and pain for at least over one month,most people will go back on them as the withdrawal symptoms are vile so they become addictive.please check with your gp if you really need to continue with them-it's good old gaviscon and zantac for me now-never again they were poison to me.x

1 like
Reply

Thakyou very much for your advice , sorry that you had side effects but at least now I realise that someone else as had similar effects like me !!πŸ€—

1 like
Reply

Woody, 8 years is a very long time to be on Omeprazole. You need to check with your GP for a plan to stop it and ask for some tests to be done. Mainly B12 and push for a full thyroid test to include antibodies, ferritin, zinc, folate, and vitamin D.

3 likes
Reply

Vile stuff. Often prescribed for the wrong reasons. Try resolving digestive issues with diet, apple cider vinegar etc?

2 likes
Reply

I agree these meds are very addictive -you go to the gp with any stomach problem then ppis are chucked at you instead of being investigated they block everything in your body not just stomach acid but vital vitamins &minerals and changes to your mental wellbeing, the problem is that gps do not monitor patients so people think i will just keep taking it!! I think 2 weeks course is the norm for acid reflux and heartburn and then no longer than 18 months. I think if a patient has had barretts esphaghus then treatment is much longer as with those with any operations (cancer etc) meds can be for life 😊😊

2 likes
Reply

By weaning yourself of them , did you cut down on what you took, by doing every other day ? Or was it every now and again, I want to grab as much information as possible as I want come of them, the sooner the better!! Thank you 😊

Reply

Hi there, i was on 20mgs twice a day but for the 1st week i took one day and then had enough of them so went for the full whammy and just cut them out-it wasnt until a good month later that i noticed the effects of the omeprazole out my system, horrid heartburn reflux and pain but this is normal because after all these ppis cancel all acid out. It was hard doing it and many people go back to them, the only time i would take them now is if i had anything really serious-i took mine originally because of hiatus hernia and reflux but they dont stop the pain from the hernia when that plays upπŸ˜•

I do not know the reason why you take them? But do check with your gp if unsure especially if you have anything like barratts etc.x

1 like
Reply

As others have said they have numerous side effects and when first produced were only seen as a short term fix. Ie for a few weeks.

Dr David Perlmutter a neurologist suggests they can be linked with diabeties and alzhemers.

I weaned myself off them and had to change my diet to help improve reflux symptoms. But I didn't like the idea of being exposed to the nasty effects they can produce.

3 likes
Reply

Same here they have some very serious side effects and also linked diseases, i came off them too as i thought they will not be helping my thyroid either, there are other alternatives less harmful but there again if you have to take them then what do you do.xx😊😊

Reply

Hi can I ask you how you weaned yourself off these awful tablets please. I saw my doctor to ask her if I cou!d swap the ppis. for ranitidine and how to go about it .she said oh just stop them a nd go on to the ranitidine .I ended up going back on them after a week because the acid was unbearable . Thanks Elfie

Reply

Went to see my pharmacist today to ask that question, he recommended that you take one every other day for a couple of weeks , then one every few days for a couple of weeks then try without and see how you get on, I’m hoping it goes ok ,as I really don’t want to have to go back on them🀞🏻🀞🏻

Reply

I had considered it over a period after reading of the side effects. I trailed not taking it at certain times. During this time I paid close attention to what I was eating and what were the worst triggers for my acid.

Personally I found eating greasy foods were a trigger and also things with a high sugar content or carbohydrates that break down into sugar in the body.

So when I decided to stop taking them completely I had already changed my diet somewhat.

I also found that sipping dilute Apple cider vinegar helped to calm any potential acid attacks.

I still do suffer from acid if I leave too long without eating anything.

It's possible that you may have to take the least worst option if you can't find a way to reduce your acid though.

Reply

Thanks for all your answers i will give it another go .i think i may have stopped it too abrubtly hence the horrid side effects.thanks again Elfie

1 like
Reply

Hope it works out for you. I am on day three without taking one , and so far so good, that is πŸ€žπŸ™

Reply

Many people who have severe indigestion and acid reflux are prescribed PPIs like Omeprazole which cut stomach acid. Unfortunately, for many of those sufferers what they have is too little stomach acid, not too much. When there is too little stomach acid the valves at the top and bottom of the stomach don't work correctly, particularly the one at the top connecting with the oesophagus, allowing some of the stomach contents to end up in places where they shouldn't.

When people try to come off PPIs they usually suffer from a temporary rebound effect of the stomach producing far more acid than they ever had before their problems started. So they think their problem has got worse and start taking the PPIs again.

Coming off PPIs is unpleasant for practically everyone who has been on them for more than a couple of weeks. But one thing that does help in the long run is replacing the missing stomach acid. If you search the forum for the word "vinegar" then you should find some helpful advice. Although vinegar is very popular as a help for digestive problems, it isn't good for teeth, so use a straw and make sure you dilute it. An alternative is Betaine HCl which is taken in capsule form.

scdlifestyle.com/2012/06/hy...

scdlifestyle.com/2012/03/3-...

scdlifestyle.com/2012/03/ho...

scdlifestyle.com/2013/10/4-...

scdlifestyle.com/2014/08/th...

2 likes
Reply

Just seen this. Not sure if of interest to you or not. I might give it a go.

thyroid.yoga/blog/2017/5/15...

1 like
Reply

You may also like...